# SDR 99UAL900215

- Difficulty date: April 17, 1999
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N163UA
- Make and model: Boeing 747238B
- Aircraft serial: 21353
- Engine: Pwa JT9D7J
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Engine
- Condition: Malfunctioned
- Location: Nr 2
- Stage of operation: DE
- Nature of condition: B
- Precautionary procedure: K

## Discrepancy

ELECTRICAL OVERHEAT SMELL IN COCKPIT DESCENDING THRU 24,000 FT, NO SMOKE.  SMELL DISSIPATED, THEN RETURNED ON ADDING POWER LATER IN DESCENT.  *S/D*  FOUND OIL RESIDUE ON NR 1 ACM.  REPLACED ACM, NO OIL LEAKS FOUND.  INVESTIGATION  REVEALED ACM INGESTED FOD, NO DAMAGE FOUND, THE OIL SEALS WERE INTACT.  A 2ND ACM WAS REMOVED ON 5/3.  THE ACM WAS DISASSEMBLED AND TESTED, NO LEAKS FOUND.  ACM'S WERE NOT THE CAUSE OF THE SMELL.  THE NR 2 MAIN ENG WAS REPLACED.  AFTER REPLACEMENT OF 2 ACMS, 2 PACK BURNOUTS, SMELL STILL EXISTED, AFTER NR 2 ENGINE REPLACEMENT THE OIL SMELL DISAPPEARED.  THE NR 2 ENGINE WAS LIKELY THE CAUSE OF THE OIL SMELL.
